# SDR BGJA2014042300002

- Difficulty date: April 3, 2014
- Submitted: April 23, 2014
- Operation: Air carrier
- Aircraft: N550MA
- Make and model: Cessna 404
- Aircraft serial: 4040443
- Aircraft time: 14,959 hours, 14,907 cycles
- Engine: Cont GTSIO520C
- Engine time: 1,077 hours, 1,077 cycles
- Propeller: Mcauly 3FF32C501
- System (JASC): 2434 · DC Generator-Alternator
- Part: Alternator
- Part number: ALV9510
- Part serial: G124224
- Condition: Failed
- Location: Right
- Part time: 1,961 hours, 1,911 cycles
- Stage of operation: CR
- How discovered: O
- Nature of condition: H, J
- Precautionary procedure: A

## Discrepancy

THE ACFT HAD TOTAL ELECTRICAL FAILURE DURING FLIGHT, DUE TO BOTH CHARGING SYSTEMS FAILING TOGETHER.  RT ALTERNATOR FAILED DURING CRUISE, SHORTLY AFTER LT ALTERNATOR FAILED DUE TO A FAILED DRIVE CLUTCH.  THE RT ALTERNATOR APPEARED TO HAVE AN INTERNAL SHORT THAT CAUSED A SUDDEN POWER SPIKE TO GO THRU THE WIRING TO THE REGULATOR. THE SUDDEN SPIKE CAUSED BOTH REGULATORS TO FAIL ALSO.  THE ACFT DIVERTED FROM IT'S PLANNED AIRPORT FOR LANDING TO ANOTHER AIRPORT DUE TO WEATHER AND NO ELECTRICAL POWER.  THE PILOT USED THE EMERGENCY GEAR BLOWDOWN SYS TO PUT THE GEAR DOWN AND LOCKED AND PROCEED TO LAND THE ACFT SAFELY AT THE ALTERNATE AIRPORT WITHOUT ANY ADDITIONAL ISSUES.  THE MECHANIC ON STATION REMOVED THE ALTERNATOR AND REPORTED THAT IT HAD A BURNED SMELL.  HE REPLACED THE ALTERNATOR, DRIVE CLUTCH, BATTERY AND BOTH REGULATORS. INSPECTED THE WIRING GOING INTO THE ACFT FOR ANY SIGNS OF DAMAGE, NONE WAS FOUND. PROCEED TO PERFORM A GROUND RUN UP AND SYSTEM CHECK.  ALL SYSTEMS OPERATED AS DESIGNED AND WITHIN LIMITS.
